Colorado, 2008

High Wind in Colorado, June 11, 2008

June 11, 2008 · NWS BOU · 2 events in 2 counties and zones

High winds struck portions of the Urban Corridor. At Carter Lake, strong winds damaged several boats in the north marina.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds struck portions of the Urban Corridor. At Carter Lake, strong winds damaged several boats in the north marina. The winds knocked down branches and tree in Loveland and Denver, downing power lines and damaging vehicles and homes. A woman was injured in Denver when branches from a falling tree struck her vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 11, 2:30 AM MST, 7 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 2:30 AM MST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT WED JUN 11 2008

.SHORT TERM...STRONG COLD FRONT MOVED ACROSS THE PLAINS EARLY THIS
MORNING WITH GUSTY WINDS AND MUCH COOLER TEMPERATURES.  WINDS WERE
STILL GUSTING OVER THE EASTERN PORTIONS OF THE PLAINS WHILE UPSLOPE
STRATUS WAS TRYING TO DEVELOP ALONG THE FRONT RANGE...BUT ALSO AT
THE SAME TIME ERODING AWAY THANKS TO DRIER LOW LEVEL AIR MOVING IN.
MEANWHILE...LARGE SCALE UPWARD Q-G VERTICAL MOTION ASSOCIATED WITH
SIGNIFICANT SHORT WAVE WAS MOVING THIS WAY...INCREASING CLOUDS AND
PRECIP OVER WESTERN COLORADO.

THIS SHORT WAVE LIFT WILL CONTINUE TO PUSH SLOWLY EASTWARD THIS
MORNING WITH Q-G VERTICAL MOTION FIELDS FROM THE RUC SHOWING A LOT
OF LIFT IN THE 15Z-18Z PERIOD.  THIS SHOULD HELP MAKE THE MOST OF
THE LIMITED MOISTURE AND HELP GENERATE SOME SHOWERS IN THE MOUNTAINS
THIS MORNING AND THEN A FEW SHOWERS/STORMS ACROSS THE PLAINS BY THE
NOON HOUR.  LOOKS LIKE ANY CONVECTION ON THE PLAINS WILL BE ELEVATED
THANKS TO THE COOLER LOW LEVELS.  TEMPERATURES WILL BE SHARPLY
COOLER...AND HIGHS MAY VERY WELL HINGE ON WHETHER WE GET SOME
DOWNSLOPE OFF THE MOUNTAINS BY LATE IN THE DAY.  CONSIDERING THE
STRONG SUBSIDENCE FOLLOWING THE MID DAY SHORT WAVE...FEEL WE SHOULD
BEGIN TO DOWNSLOPE AND DRY DURING THE AFTERNOON WHICH WOULD PROMOTE
A LATE DAY HIGH PERHAPS CLOSE TO 70F...AND ALSO SHUT OFF ANY
CONVECTION FROM WEST TO EAST ACROSS THE FORECAST AREA.  ONLY OTHER
CONCERN TODAY WAS FOR RED FLAG CONDITIONS IN PARK COUNTY WHERE FRONT
WILL HAVE LEAST IMPACT.  HOWEVER...COOLER TEMPERATURES ALOFT MEANS
HUMIDITY READINGS WILL HAVE A HARD TIME REACHING CRITERIA SO NO RED
FLAGS FOR NOW.

MOSTLY CLEAR SKIES...MUCH COOLER TEMPERATURES IN PLACE...AND A DRY
ATMOSPHERE WILL PROMOTE A VERY CHILLY NIGHT.  EXPECT LOWS TO DIP
INTO THE UPPER 30S ACROSS A GOOD CHUNK OF THE PLAINS AND INTO THE
20S IN THE MOUNTAINS.

.LONG TERM...WEST TO NORTHWEST FLOW ALOFT WILL BE OVER THE CENTRAL
ROCKIES THURSDAY AS AN UPPER LEVEL LOW OVER THE NORTHERN ROCKIES
MOVES OFF TO THE NORTHEAST. WILL SEE A WEAK WAVE EMBEDDED IN THIS
FLOW THURSDAY AFTERNOON. WILL KEEP 10 POPS IN THE FORECAST FOR THIS.
WOULD BE SURPRISED TO SEE ANYTHING MORE THAN A FEW LIGHT SHOWERS
THURSDAY AFTERNOON AND EVENING. AIRMASS WILL BE DRY WITH DEW POINTS
IN THE 20S AND 30S AND WINDS WILL BE DOWNSLOPING ACROSS THE PLAINS.
WARMING AND CONTINUED DRY CONDITIONS IS IN STORE FOR FRIDAY AND
SATURDAY WITH RIDGING IN THE WESTERLY FLOW ALOFT. COOLED
TEMPERATURES FOR SUNDAY AND MONDAY WITH BOTH THE GFS AND ECMWF
SHOWING A COLD FRONT PUSHING THROUGH. DONT EXPECT ANY PRECIPITATION
AS THE FRONT PASSING THROUGH DUE TO THE DRY AIRMASS IN PLACE. NORTH
WINDS BEHIND THE FRONT SUNDAY WILL VEER TO THE SOUTHEAST
MONDAY...INCREASING THE LOW LEVEL MOISTURE ACROSS THE PLAINS. WILL
LEAVE 10 POPS IN THE FORECAST FOR THIS ON MONDAY AFTERNOON AND
EVENING.

&&

.AVIATION...UPSLOPE BEHIND COLD FRONT HAS RESULTED IN SOME MVFR CIGS
ALONG THE FRONT RANGE.  HOWEVER...DRIER AIR WORKING IN FROM THE
NORTH WAS ALSO LIFTING CONDENSATION LEVELS AND LIMITING CLOUD
COVERAGE.  WILL HAVE TO MONITOR POTENTIAL FOR OCCASIONAL MVFR CIGS
BUT AT THE PRESENT TIME LOOKS LIKE MOST CEILINGS WILL REMAIN VFR
THROUGH TODAY.  THREAT OF SHOWERS/ISOLATED STORMS IS LIMITED ENOUGH
TO WARRANT VCSH IN TAFS IN THE 17Z-22Z TIME FRAME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/MEIER
Hazardous weather outlook, Jun 11, 9:43 AM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT WED JUN 11 2008

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1043 AM MDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS THE MOUNTAINS
THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. THE SNOW
LEVEL WILL HOVER AROUND 9500 FEET...WITH SNOW ACCUMULATIONS AROUND
AN INCH OVER THE HIGHER RIDGES. ON THE PLAINS...ISOLATED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED. INSTABILITY IS LIMITED SO NO SEVERE
STORMS ARE ANTICIPATED. THE SHOWERS AND STORMS WILL END FROM WEST TO
EAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. WESTERLY WINDS
OF 20 TO 30 MPH WITH SOME GUSTS TO 40 MPH WILL OCCUR ACROSS THE
FOOTHILLS AND PLAINS BY 3 PM...CONTINUING INTO THE EARLY EVENING.

THE PRECIPITATION AND GUSTY WINDS ARE THE RESULT OF A STRONG UPPER
LEVEL DISTURBANCE MOVING ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY WILL AGAIN SEE WINDY BUT DRY CONDITIONS IN MOST AREAS.
MOISTURE MAY INCREASE AGAIN EARLY NEXT WEEK WHICH WOULD LEAD TO AN
INCREASE IN THUNDERSTORM ACTIVITY AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/ET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
June 11, 10:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

A woman was injured in Denver when branches from a falling tree struck her vehicle.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
June 11, 3:11 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Strong wind gusts to 78 mph at Carter Lake damaged several boats at the north marina. The wind knocked down branches and trees in Loveland downing power lines and damaging vehicles and homes.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108875, 108874.